Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue and easy bruising
Nov 14, 2002

Hi, my name is Mark...Have been + for 5 yrs now and my numbers are doing well...I am taking Sustiva, Videx and Viread (have taken Sustiva and Videx for 3 yrs Viread is new)..I have noticed that I am having major problems with bruising...I now bruise very easily and I mean easily....also I am fatigued and sometimes I get so tired I have to sit down...the lymph nodes in my neck are swollen but I had an MRI and the Doc said there was nothing abnormal..I am also getting Migraines much more often (3 or 4 times a month versus 3 or 4 times a year). Is this anemia or is there something else going on? (also take Androgel..Test level is now well within normal) thanks

Response from Dr. Frascino

Hi,

Easy bruising can be caused by low platelets or problems with various blood-clotting components. It can also occur as a consequence of certain medications - steroids, etc. Show the bruises to your HIV specialist. He/she will know the proper lab test to check. Once the cause is identified, a specific treatment can be recommended.

Fatigue is quite common in those of us who are HIV-positive. There are many potential causes, including anemia. To check to see if you're anemic, your doctor will run a blood test called hemoglobin. The normal range is 14-18 g/dL for men and 12-16 g/dL for women. If you are anemic, your HIV specialist will run tests to find out why. Common causes include:

1. Anemia of chronic disease caused by HIV or cancer 2. Medication side effects 3. Blood loss 4. Nutritional deficiencies 5. Opportunistic infection

Treatment of the anemia would be directed at the cause. Procrit, a medication that stimulates the production of new red blood cells is recommended for anemia of chronic disease and medication (e.g. AZT) induced suppression of red blood cell production. If you are deficient in iron, vitamin B12, or folic acid, supplements would be the correct treatment.

Certainly you should also be evaluated for other causes of fatigue as well:

1. Inadequate rest, sleep, diet, and/or exercise 2. Medication side effects 3. Hormonal imbalances 4. Opportunistic infections or malignancies

Good luck.

Dr. Bob


Previous
24 year old girl
Next
Injectable Silicone for Facial Lipoatrophy

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement